Hail, Sheridan
- When
- July 5, 3:03 PM MST
- Where
- Sheridan County, 9.69 mi N of Clinton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.910, -102.340
A strong cold front, coupled with an upper level trough of low pressure, produced widespread severe thunderstorms across the northeastern Nebraska Panhandle and north central Nebraska on during the late afternoon and evening of July 5th. Large hail to baseball size and damaging winds to 79 knots were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A strong cold front, coupled with an upper level trough of low pressure, produced widespread severe thunderstorms across the northeastern Nebraska Panhandle and north central Nebraska on during the late afternoon and evening of July 5th. Large hail to baseball size and damaging winds to 79 knots were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 5, 1:00 PM MST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 300 PM CDT SUN JUL 5 2015 .SYNOPSIS... ISSUED AT 259 PM CDT SUN JUL 5 2015 AT 20Z THE UPPER LEVEL SYNOPTIC FEATURES IMPACTING THE SHORT TERM FORECAST INCLUDE A NORTHERN STREAM TROUGH TRACKING EASTWARD OVER SOUTH CENTRAL CANADA...AND A SHORTWAVE TROUGH ROUNDING THE TOP OF SOUTHWESTERN CONUS RIDGE AND EJECTING INTO THE EASTERN ROCKIES. THE CANADIAN TROUGH WAS PUSHING A COLD FRONT THROUGH THE NORTHERN PLAINS AND INTO NORTHWEST NEBRASKA AS OF MID AFTERNOON. SO FAR MOST CONVECTION HAS BEEN SCATTERED AND POST-FRONTAL AS THE MAIN UPPER LEVEL FORCING LAGS BEHIND THE FRONT AND THE LOCAL ATMOSPHERE REMAINS CAPPED TO CONVECTION DUE TO THE ADVECTION OF A WARM EML FROM THE SOUTHWEST. LOW LEVEL SOUTHERLY FLOW IN ADVANCE OF THE FRONT HAS BROUGHT WARM AND HUMID CONDITIONS OVER MOST OF THE FORECAST AREA. WARMEST READINGS ARE IN FAR SOUTHWEST NEBRASKA WHERE DEEPER MIXING OF THE BOUNDARY LAYER HAS OCCURRED WITH SOME SPOTS APPROACHING TRIPLE DIGITS. POINTS FURTHER NORTH AND EAST SIT IN THE MID 80S TO LOW 90S BUT HAVE ELEVATED DEWPOINTS IN THE MID 60S TO NEAR 70. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 259 PM CDT SUN JUL 5 2015 A STRONG COLD FRONT WILL DRIVE SOUTH THROUGH THE CWA AS A SHORTWAVE TROUGH AXIS ROUNDS THE BASE OF THE UPPER LEVEL LOW OVER SOUTH CENTRAL CANADA. WARM TEMPERATURES IN THE MID LEVEL WILL LIMIT MOST CONVECTION OVER THE NEXT COUPLE HOURS...BUT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BEGIN DEVELOP ALONG THE FRONT LATER THIS AFTERNOON AND EVENING AS DEEP LAYER ASCENT INCREASES. CAMS HAVE BEEN CONSISTENT TODAY WITH ADVERTISING THE MOST WIDESPREAD CONVECTION OVER THE NORTHERN HALF OF THE CWA...GENERALLY NORTH OF HWY 2. FURTHER SOUTH MORE ISOLATED TO SCATTERED ACTIVITY IS EXPECTED...PRIMARILY DRIVEN BY THE SHORTWAVE CURRENTLY MOVING INTO NORTHERN COLORADO. STEEP MID-LEVEL LAPSE RATES OVERSPREADING THE TOP OF A THETA-E RICH BOUNDARY LAYER HAVE CONTRIBUTED TO HIGH CAPE VALUES. BEST CHANCE FOR A COUPLE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL LIKELY RESIDE IN NORTHERN NEBRASKA WHERE DEEP LAYER SHEAR PROFILES ARE MORE FAVORABLE...ALTHOUGH AN ISOLATED SEVERE STORM BACK INTO SOUTHWEST NEBRASKA CANNOT BE RULED OUT. SEVERE THREAT SHIFTS NORTH AND EAST OF THE CWA TONIGHT AS THE NOSE OF STRENGTHENING LLJ WILL LIKELY SEND AN MCS THROUGH EASTERN SOUTH DAKOTA. LOCALLY HEAVY RAINFALL WILL ALSO BE A THREAT THIS EVENING AND TONIGHT. CONVECTION IS LIKELY TO PERSIST INTO THE OVERNIGHT HOURS IN THE POST-FRONTAL REGIME AS THE NORTHERN PLAINS SITS IN THE DIVERGENT RIGHT ENTRANCE REGION OF A STRONG UPPER LEVEL JET STREAK ROUNDING THE BASE OF THE CANADIAN LOW. LOW LEVEL SOUTHERLY FLOW OVER THE LAST 24 TO 36 HOURS HAS ALLOWED FOR THE POLEWARD FLUX OF RICH GULF MOISTURE. AN ADDITIONAL SURGE OF MID TO UPPER LEVEL PACIFIC MONSOONAL MOISTURE WILL ARRIVE AS A SHORTWAVE TROUGH MOVES OUT OF NORTHERN COLORADO AND INTO THE CENTRAL HIGH PLAINS. THIS MOISTURE PLUME IS EVIDENT BY A LARGE CLOUD SHIELD AND ANOMALOUS HIGH DEWPOINTS/PWATS OVER THE INTERMOUNTAIN WEST THIS AFTERNOON. ALL MODEL GUIDANCE HAS SHOWN THE HIGHEST POTENTIAL FOR HEAVY RAINFALL ACROSS NEAR THE SD/NEBRASKA BORDER. SYNOPTIC SCALE SUBSIDENCE OVERSPREADS THE CWA LATE TONIGHT INTO MONDAY MORNING AS THE UPPER LEVEL LOW KICKS EAST...WHICH WILL BRING A GRADUAL END TO PRECIPITATION. MUCH COOLER AND DRIER CANADIAN AIR SPILLS INTO THE NORTHERN AND CENTRAL PLAINS WITH COMFORTABLE HIGHS ONLY IN THE 70S EXPECTED. STEEP LOW LEVEL LAPSE RATES BENEATH COOL AIR ALOFT WILL PROMOTE THE DEVELOPMENT OF SHALLOW CUMULUS CLOUDS AND MAYBE EVEN A FEW ISOLATED SHOWERS DURING THE AFTERNOON HOURS...BUT CONFIDENCE IN THIS SCENARIO IS TOO LOW TO INCLUDE ANY MENTION OF POPS IN THE FORECAST AT THIS TIME. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 259 PM CDT SUN JUL 5 2015 MONDAY NIGHT THROUGH WEDNESDAY...COOL PACIFIC HIGH PRESSURE WILL REMAIN OVER THE FCST AREA. WINDS BECOME SOUTHEAST TUESDAY MORNING AND BEGIN RETURNING MOISTURE ONTO THE CNTL HIGH PLAINS. THE WRN U.S. UPPER LEVEL RIDGE VANISHES TO BE REPLACED BY A RIDGE OFF THE WESTERN ATLANTIC WHICH WILL MIGRATE WEST. THIS ALLOWS AN UPPER LOW OFF THE CALIFORNIA COAST TO FEED UPPER LEVEL MOISTURE ACROSS THE ROCKIES AND A WEAK UPPER LEVEL DISTURBANCE SHOULD BE MOVING THRU ERN WY TUESDAY. THIS DISTURBANCE COULD PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS WRN NEB TUESDAY NIGHT. THIS WAVE WILL LIKE LIFT NORTHEAST WEDNESDAY. A SECOND DISTURBANCE WILL THEN MOVE OFF OF THE COLORADO FRONT RANGE WEDNESDAY SUSTAINING SCATTERED SHOWER AND THUNDERSTORM ACTIVITY AND ALLOWING IT TO ADVANCE EAST A BIT BUT STILL FAVORING NRN AND WRN NEB. HIGHS IN THE 70S ARE EXPECTED BOTH DAYS WITH LOWS IN THE 50S. DEW POINTS REMAIN IN THE 50S. WEDNESDAY NIGHT THROUGH SUNDAY...THE AFOREMENTIONED RIDGE MIGRATING WEST THROUGH THE MIDSOUTH AND UPPER LOW OFF THE CALIFORNIA COAST SPELL TROUBLE FOR THE TEMPERATURE FORECAST. THE UPPER LOW MOVES ASHORE AND SENDS HOT DESERT AIR INTO THE CNTL PLAINS BEGINNING AS EARLY AS FRIDAY. THE GEF...GFS AND GEM MODELS HAVE SLOWED THE WESTWARD MOTION OF THE ATLANTIC RIDGE. THIS HAS NO REAL BEARING ON THE FORECAST OTHER THAN TO KEEPS HEIGHTS LOW. THE ECM IS VERY FAST BUILDING THE RIDGE INTO THE FOUR CORNERS BY SUNDAY. A DRY LINE SHOULD FORM AS LOW PRESSURE DEVELOPS UP AND DOWN THE CNTL AND NRN HIGH PLAINS. THE DESERT AIR APPEARS TO PLACE THE DRY LINE EAST OF HIGHWAY 83. THE GEF MODEL WOULD APPEAR TO KEEP THE DRY LINE WEST OF 83. DISTURBANCES SHOULD COME OFF THE FRONT RANGE THURSDAY AND FRIDAY PRODUCING SOME CHANCE OF RAIN. THEREAFTER...RAIN CHANCES DIMINISH AS TEMPERATURES AT H700MB RISE INTO THE TEENS FRIDAY THROUGH SUNDAY WITH HIGHS IN THE UPPER 80S AND 90S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1230 PM CDT SUN JUL 5 2015 PRIMARY FORECAST CONCERN FOR THE 18Z TAF ISSUANCE IS THE PASSAGE OF A STRONG COLD FRONT LATER THIS AFTERNOON AND EVENING...AND THE IMPACTS IT WILL HAVE ON LOCAL AVIATION CONDITIONS OVER THE NEXT 24 HOURS. SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ALONG AND BEHIND THE FRONT AS IT MOVES INTO NORTHERN NEBRASKA BY LATE AFTERNOON...CAPABLE OF STRONG WINDS...HAIL...AND HEAVY RAIN. CONFIDENCE IN THUNDERSTORM COVERAGE AND INTENSITY DECREASES TO THE SOUTH...ALTHOUGH WINDS WILL SWITCH TO OUT OF THE NORTH AND BE GUSTY AT TIMES. EXPECTING MOST TSRA ACTIVITY TO PUSH OFF TO THE EAST BY MONDAY MORNING...HOWEVER OVC MVFR CIGS WILL BE POSSIBLE ACROSS NORTHERN NEBRASKA. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MARTIN SHORT TERM...MARTIN LONG TERM...CDC AVIATION...MARTIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 329 PM CDT SUN JUL 5 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-062030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 329 PM CDT SUN JUL 5 2015 /229 PM MDT SUN JUL 5 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A COLD FRONT WILL SURGE SOUTHEAST THROUGH WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING AND TONIGHT...WHICH WILL GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE AREA. THE BEST CHANCE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE ACROSS NORTHERN NEBRASKA...GENERALLY NORTH OF HWY 2. CONDITIONS WILL NOT BE AS FAVORABLE FOR SEVERE WEATHER FURTHER SOUTH...BUT A FEW STORMS REACHING SEVERE LIMITS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. CHANCES FOR SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST TUESDAY NIGHT THROUGH THURSDAY. THE POTENTIAL FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN AREAS NORTH OF HIGHWAY 92 IN PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MARTIN
The Rapid City radar (KUDX), 141 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
11 thunderstorm wind, 8 hail. Local standard time, as filed.
Large tree limbs down at this location along with nickel sized hail.
In addition to ping pong ball sized hail, numerous trees were blown over at this location.
In addition to quarter sized hail, thunderstorm wind gusts were estimated at 60 MPH.
Windshield broken on a spotter vehicle.
Wind gust was from a storm chaser's anemometer.
Most of a metal roof was blown off of a residents home. In addition, extensive water damage was also reported to this residence.
Thunderstorm wind gust of 60 MPH reported.
Tree branches up to 5 inches in diameter reported down.
Hail fell for ten minutes.
Semi trailer blown over on highway 83 at mile marker 138.
Thunderstorm wind gust of 60 MPH reported.
Measured wind gust at the Ainsworth Airport.
Wind gust estimated at 65 MPH at this location.
Numerous small and large tree branches down at this location.
Along with severe limb damage to trees and uprooted trees, lawn furniture was blown over 100 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587174, 587185, 587175, 587176, 587177, 587178, 587186, 587179, 587193, 587187, 587188, 587181, 587189, 587191, 587190, 587195, 587192, 587194, 587182.